Indiana, 2018

Damaging Winds in Indiana, May 9, 2018

May 9, 2018 · NWS IWX · 8 events in 4 counties and zones

A cold front moved through the area, interacting with MLCAPE approached 1500 J/KG and DCAPE near 1000 J/KG. Pockets of effective shear greater than 30 knots was present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front moved through the area, interacting with MLCAPE approached 1500 J/KG and DCAPE near 1000 J/KG. Pockets of effective shear greater than 30 knots was present. This allowed thunderstorms to develop and produce a few reports of damage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 9, 1:39 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, May 9, 1:39 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
339 PM EDT Wed May 9 2018

.SYNOPSIS...
Issued at 336 PM EDT Wed May 9 2018

Another round of storms is expected this evening. A few could be
severe but any that do become severe will be fairly isolated. Near
normal temperatures and clearing skies expected on Thursday.
Several rounds of rain are possible over the weekend into early
next week.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 336 PM EDT Wed May 9 2018

Upper trough over Wisconsin expected to continue to track east-
northeast as we go into the evening hours. Still expecting a
secondary round of convection between 00Z and 06Z as the trough
axis and associated surface front nears the area. There is some
question as to how organized any early convective development this
afternoon will be due to deep layer shear holding around 20kt.
Deep layer shear increases this evening as the second round moves
into the western zones and mid-level lapse rates hold around 7
C/km. Curved forecast hodographs show the potential for some of
the storms to become organized prior to becoming more linear as
the front pushes through later tonight. An isolated severe storm
can't be ruled out, but CAM trends throughout the day have hinted
that the threat would be more localized than widespread. With that
being said, storm that develop and become organized, damaging
wind gusts are the primary threat but an isolated severe hail is
not out of the question.

Front sweeps through the area late tonight into early Thursday
morning to clear POPs from west to east. The affect of the cooler
post-frontal airmass on Thursday's highs will be a few degrees below
climo. Cloudy skies will slowly clear throughout the day.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 336 PM EDT Wed May 9 2018

A secondary front is expected to drop out of Canada during the
day on Thursday, but isn't expected to push into the northern
zones until late Thursday night/early Friday morning. The front
should then stall over northern Indiana as the flow aloft
transitions to a more zonal orientation. The zonal flow aloft
should persist over the Great Lakes Region well into early next
week as riding dominates the Northern Great Plains. A series of
perturbation within the upper flow will bring ample opportunities
for convection across the area over the weekend and into next
week. Given the stationary front and parallel flow aloft, training
storms are likely. Also, PWATs are forecast to reach into the
1.25" to 1.5" range over this time period. The result is the
potential for flooding or flash flooding. A possible mitigating
factor would be the front being pushed further south than shown in
medium range model due to cold pool interactions. If this comes
to pass then, the duration of POPs would be significantly shorter
than what is currently forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 115 PM EDT Wed May 9 2018

VFR at the onset of the forecast winds out of the south near 20
kts with gusts to 25 kts. Rain and thunderstorms move in over both
terminals from west to east starting around 00z. Conditions during
this time will deteriorate down to MVFR. Precip clears out by 06z
bringing flight conditions back up to VFR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 7 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...CM
SHORT TERM...CM
LONG TERM...CM
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 9, 3:41 AM CST, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
541 AM EDT Wed May 9 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
541 AM EDT Wed May 9 2018 /441 AM CDT Wed May 9 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are likely late this afternoon and evening. Isolated
severe storms with a primary threat for damaging winds is expected
especially west of Interstate 69. A secondary risk for marginally
severe hail is possible over northwest Indiana into southwest
Michigan late this afternoon.

A few wind gusts to around 30 mph are possible this afternoon in
Indiana.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional chances of thunderstorms are expected at times Friday
through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for parts of the area late this
afternoon and evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-101000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
541 AM EDT Wed May 9 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely this afternoon. A few may produce wind
gusts in excess of 35 knots, along with locally higher waves. Outside
of thunderstorms, gusty south winds to 25 knots will lead to
hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional chances of thunderstorms are expected at times Friday
through Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 9, 3:59 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
559 PM EDT WED MAY 9 2018

INZ003-004-MIZ077-092230-
La Porte-St. Joseph-Berrien-
559 PM EDT WED MAY 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH...
NORTHERN LA PORTE AND SOUTHEASTERN BERRIEN COUNTIES...

At 558 PM EDT/458 PM CDT/, a strong thunderstorm was located over La
Porte, moving northeast at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
South Bend, La Porte, Buchanan, New Carlisle, Roseland, Kingsbury,
Byron, Hudson Lake, Fish Lake, Chain-o-lakes, Rolling Prarie,
Crumstown, Stillwell, Pinola, Lydick and Union Mills.

This includes Interstate 80 in Indiana between mile markers 42 and
77.

LAT...LON 4147 8676 4163 8688 4184 8632 4168 8622
TIME...MOT...LOC 2158Z 240DEG 49KT 4160 8672

MF
Special weather statement, May 9, 4:19 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
519 PM CDT WED MAY 9 2018

INZ003-012-092245-
La Porte-Starke-
519 PM CDT WED MAY 9 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL STARKE AND SOUTHERN LA
PORTE COUNTIES...

At 519 PM CDT, a strong thunderstorm was located over La Crosse, or
near Dunns Bridge, moving northeast at 40 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Knox, Kingsford Heights, Hamlet, La Crosse, Koontz Lake, Hanna,
Thomaston, Lomax, South Center, English Lake, Salem Heights, Brems,
Tracy, Toto, San Pierre and Grovertown.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4138 8693 4156 8652 4152 8650 4152 8652
      4151 8653 4143 8652 4143 8647 4133 8647
      4118 8693
TIME...MOT...LOC 2219Z 243DEG 33KT 4130 8689

NWS

The radar

The Northern Indiana radar (KIWX), 83 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Starke

When
May 9, 4:30 PM CST to 4:31 PM CST
Where
Starke County, 0.69 mi N of Brems
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.340, -86.700

Emergency management officials reported barn buildings were knocked over and suffered roof collapse.

Thunderstorm Wind, Starke

When
May 9, 4:31 PM CST to 4:32 PM CST
Where
Starke County, 1.04 mi W of Brems
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.330, -86.720

Emergency management officials reported a large tree was blown down onto a house near the intersection of County road 200 N and 100 W.

Thunderstorm Wind, Starke

When
May 9, 4:38 PM CST to 4:39 PM CST
Where
Starke County, 2.94 mi WNW of Hamlet
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.400, -86.650

Emergency management officials reported a large tree was down on County Road 600 N.

Thunderstorm Wind, La Porte

When
May 9, 5:57 PM CST to 5:58 PM CST
Where
La Porte County, 1.73 mi NE of Westville Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.600, -86.880

Several tree limbs were blown down.

Thunderstorm Wind, St. Joseph

When
May 9, 7:40 PM EST to 7:41 PM EST
Where
St. Joseph County, 2.06 mi E of (Sbn)michiana Arpt S
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.700, -86.280

Law enforcement officials reported a tree fell through a house.

Thunderstorm Wind, Jay

When
May 9, 11:00 PM EST to 11:01 PM EST
Where
Jay County, Antiville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.500, -84.980

Emergency management officials reported damage to a house roof.

Thunderstorm Wind, Jay

When
May 9, 11:00 PM EST to 11:01 PM EST
Where
Jay County, 0.53 mi W of Antiville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.500, -84.990

Emergency management officials reported damage to the roof of a home.

Thunderstorm Wind, Jay

When
May 9, 11:00 PM EST to 11:01 PM EST
Where
Jay County, 0.87 mi NE of Antiville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.510, -84.970

Emergency management officials reported damage to the roof of a home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757507, 757508, 757509, 757510, 757511, 757512, 757513, 757514.